After Antetior Resection

  • 11 replies
  • 134 subscribers
  • 627 views

Hi.....I had Anterior Resection 3 weeks ago. Recovered from surgery well. My wound was slightly inflamed so 1 week later was given antibiotics. Since I got them I had terrible diarrhea. Was then given different ones not so strong. I was told it be combination of the antibiotics and surgery I've had. I understand will take a few weeks for bowels to settle but literally anything I eat/drink come straight back out. I've been given Loperamide, on my 4th day and don't feel it's helping. Has anyone else had this problem?

  • Hi I had anterior resection just over a year ago. I had the same problem for a while and it does settle down. I'm still trying to find my new normal but feel I'm more on the constipated side. I think it's one of them where it affects everyone differently. You are very early days yet and your bowels are just waking up. We have to train them again. I heard of someone having a curry the first night he got home, that would have been impossible for me. Also told to eat anything but with help from here learned to start on the beige diet and gradually introduce new foods. Hope you feel better soon xxx

  • Hi Poppy60

    Thank you for replying. Yeah I know will be a while to have my new normal, I was just panicking that this was a bit much. I was fine initially the first week but maybe that was down to the painkillers but as soon as I started antibiotics the diarrhea started. It's putting me off eating but know I need to. It's just so draining. Hope you are keeping well xx

  • Hi yes I'm doing OK now other than falling and snapping a couple of ligaments. I've had my one year surveillance on Dec and all good so hoping it stays that way. I think the antibiotics are probably causing the diarea but you could also call your specialist nurse just for reassurance. I was fortunate not to need chemo but struggled mentally for a while after I was discharged. It was like in ten weeks what's happened. From diagnosis to being discharged I felt safe and NHS really cared for me then wham you are on your own. As much as the nurses said I must phone if any concerns I felt guilty and ended up getting myself in a right state. I got councelling from here and that helped a lot. X 

  • Hi  Yes as Poppy60 says it is still early days. It may well be the antibiotics causing the issue or the fact that you’re coming off the painkillers - codeine is used to treat diarrhoea- or just your insides settling down after the surgery. You will have had part of your bowel removed and therefore the transit time of stuff going through is reduced and less liquid is absorbed - loperamide works by slowing your waste down allowing more water to be absorbed and stools less liquid.

    I was told I could take up to 8 loperamide a day and they should be taken 30 minutes before eating. Try not to drink during a meal but it’s still important to drink the rest of the day. If you feel light headed or dizzy then I may be worth having some diarolyte to replace lost electrolytes.

    Ive attached a link to a booklet about Regaining Bowel Control but I’m sure your colorectal support nurse would be happy to talk to you if you’re worried?

    https://bowelcancerorguk.s3.amazonaws.com/Publications/RegainingBowelControl_BowelCancerUK.pdf

    Try to make sure that your bottom doesn’t get sore by using wet wipes and nappy cream as loose stools can often feel quite toxic.

    Take care

    Karen x

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm
  • I had a right hemicolectomy 10 weeks ago and still have diarrhoea at times. I spoke with the nurse last week and she says it’s normal. I’ve had to take loperamide on and off since starting chemotherapy as it’s made it worse. 

    I hope things improve for you soon.

    Rachael

  • Hi Kareno62

    • Thank you for replying. I had to go to doctor today. I've had to send stool sample away as she thinks I may have CDif after the antibiotics. I knew my bowels would be different after surgery but what I've had really was too much and Lopermide was doing nothing. Should have my result on Monday. Just so draining. Got some cream for bottom too and diarolyte. Had a bit of a better day today so hoping for a sleep tonight.

    Take care xx

  • Hi Rachael

    Thanks for replying. I've been having every day the last 2 weeks. Yesterday going at least 20 times. Other days at least 10. Loperamide has done nothing to help so my doctor has sent stool sample away today as she thinks possibly may have CDif after the antibiotics. It's just so draining isn't it.

    Hope you feel better real soon xx

  •   Have you seen page 6 of the booklet I linked in above? Bile acid malabsorption can be an issue for people who have had a right hemicolectomy x

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm
  • I have read the page before but at the hospital they reassured me and said it would settle down in time, no one seems concerned. I can be fine for days and then the loose stools hit again. At the moment, they think it’s from the capecitabine but I will definitely ask about it if it continues as I also seem to have developed reflux at times.

    Thank you 

    Rachael x

  • I hope the results come back on Monday and they can give you something to help.

    Thankfully I’m not ill, just tired from the treatment xx